Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 369, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2003, 3:01 PM CDT for Marion County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 3:01 PM CDT (20:01 UTC)
- Expired
- Jul 21, 2003, 4:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS54 KBMX 212001 SVRBHM ALC093-212100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 400 PM CDT * AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF BEXAR...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HACKLEBURG... HAMILTON AND WESTON. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3430 8830 3412 8829 3412 8782 3434 8783 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:14 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 21, 11:14 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR ISSUANCE TIME NATIONAL WEATHER SERVICE BIRMINGHAM AL 1114 AM CDT MON JUL 21 2003 AIRMASS VERY UNSTABLE ACROSS THE AREA TODAY WITH SURFACE DEWPOINTS IN THE MID TO UPPER 70S AND CAPES 4000-5000. THE NEEDED LIFT WILL COME THIS AFTERNOON AS A SHORT WAVE TROF APPROACHES FROM THE NORTHWEST. LOCAL MICROBURST POTENTIAL PLACES NORTHERN COUNTIES UNDER A HIGH RISK FOR PULSE STORMS THIS AFTERNOON BASED ON LATEST RUCMESO-ETA SOUNDING FORECAST DATA. I WILL HOLD OFF ON ANY ZONE UPDATE FOR NOW...BUT I MAY INCREASE POPS NW COUNTIES IF CONVECTION OVER WESTERN TN CONTINUES TO FILL IN THIS AFTERNOON. .BHM...NONE. ROSE/58
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 2 hours 1 minute before
ALZ011>015-017>050-212000- HAZARDOUS WEATHER OUTLOOK ...CORRECTION... NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM LIVINGSTON TO CLANTON TO WEDOWEE. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER ACROSS THE NORTHERN TWO THIRDS OF THE COUNTY WARNING AREA...THE WET MICROBURST POTENTIAL ACROSS THIS AREA IS ALSO IN THE HIGH CATEGORY. THIS MEANS THERE IS A GREATER POTENTIAL FOR STRONG PULSE TYPE STORMS THROUGH THE EVENING HOURS. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. THE WET MICROBURST POTENTIAL FOR THE REMAINING THIRD OF THE COUNTY WARNING AREA IS MODERATE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TUESDAY AND TUESDAY NIGHT. AN UNUSUALLY STRONG COLD FRONT WILL APPROACH THE AREA ON TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON THROUGH TUESDAY NIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 63 min |
| Jul 21, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| Jul 21, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 53 min |
| Jul 21, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 55 min |
| Jul 21, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 63 min |
| Jul 21, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 68 min |
| Jul 21, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 61 min |
| Jul 21, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| Jul 21, 5:13 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 62 min |
| Jul 21, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 44 min |
| Jul 21, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| Jul 21, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 24 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 51 min |
| Jul 21, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 64 min |
| Jul 21, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 24 min |
| Jul 21, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 44 min |
| Jul 21, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 35 min |
| Jul 21, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 47 min |
| Jul 21, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 30 min |
| Jul 21, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Marengo | 57 min |
| Jul 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 64 min |
| Jul 21, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.